Wyoming, 2010

Avalanche in Wyoming, February 21, 2010

February 21, 2010 · NWS RIW · 1 event in 1 county or zone

An avalanche on South Teton peak pushed a 30-year-old man off a 1500-foot cliff to his death. The man and two ski companions had earlier climbed the peak and had skied down several hundred feet below the summit when the slide triggered around 1100MST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An avalanche on South Teton peak pushed a 30-year-old man off a 1500-foot cliff to his death. The man and two ski companions had earlier climbed the peak and had skied down several hundred feet below the summit when the slide triggered around 1100MST. The other two skiers were unhurt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 21, 9:08 AM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Feb 21, 9:08 AM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
908 AM MST SUN FEB 21 2010

.UPDATE...
SOME LIGHT SNOW/FLURRIES HANGING ON ACROSS FREMONT AND NATRONA
COUNTIES THIS MORNING...AS WELL AS THE BIG HORN BASIN AND SWEETWATER
CO.  LITTLE ADDITIONAL ACCUMULATIONS EXPECTED FROM THIS.  THEREFORE
HAVE ALLOWED THE ADVISORIES TO EXPIRE.

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
LIGHT TO MODERATE SNOWFALL CONTINUES ACROSS THE WIND RIVER BASIN
THIS MORNING. SNOW BANDS HAVE DEVELOPED THROUGHOUT THE EVENING TO
BRING THE ADDITIONAL SNOWFALL. WITH CONTINUED POTENTIAL FOR
ADDITIONAL SNOW BANDS THIS MORNING...HAVE OPTED TO CONTINUE THE
WINTER WEATHER ADVISORY. NATRONA COUNTY SNOWFALL HAS TAPERED OFF
THIS MORNING...AND CURRENT MODELS DEMONSTRATE SNOWFALL BECOMING
VERY LIGHT THIS MORNING WITH LIGHT ACCUMULATIONS EXPECTED THROUGH
THE DAYTIME HOURS. HAVE ADJUSTED THE NATRONA COUNTY ZONES TO
EXPIRE AT 9 AM MST WITH THE REMAINDER OF THE ADVISORIES.

SNOWFALL ACROSS THE AREA WILL WEAKEN THIS MORNING...WITH ONLY VERY
LIGHT SNOWFALL EXPECTED ACROSS THE EXTREME SOUTH AND BIG HORN
MOUNTAINS BY THIS EVENING. CLOUD COVER EXPECTED TO DECREASE THIS
EVENING AS THE FLOW ACROSS THE AREA BEGINS TO SHIFT TO THE NORTH
AHEAD OF AN APPROACHING RIDGE OF HIGH PRESSURE. WITH NEW SNOWFALL
TO COMBINE WITH THESE CLEARING SKIES...HAVE INCLUDED PATCHY FOG
WORDING FOR FAVORED AREAS FOR MONDAY MORNING.

WITH HIGH PRESSURE MOVING OVER THE AREA ON MONDAY...EXPECT
TEMPERATURES TO BE ON A WARMING TREND. THE QUESTION IS HOW QUICKLY
THEY WILL BE ABLE TO WARM WITH CURRENT SNOWFALL. HOWEVER...KEPT
WITH TREND OF ADDITIONAL WARMING ON TUESDAY WITH MANY AREAS SEEING
VALUES ABOVE FREEZING. GENERALLY CLEAR TO PARTLY CLOUDY SKIES
EXPECTED ON TUESDAY AS WELL...HAVE CONTINUED THE PATCHY FOG
WORDING FOR TUESDAY MORNING AS WELL. CLOUD COVER ACROSS WESTERN
WYOMING WILL INCREASE TUESDAY NIGHT AS THE NEXT PACIFIC SYSTEM
BEGINS TO MOVE INLAND.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

UPPER RIDGE AXIS PUSHES ACROSS WY ON WED WITH FLOW ALOFT BECOMING
WSW AND MOISTURE INCREASING INTO THE WEST BY 18Z. DRY CENTRAL AND
EAST WITH CHANCE OF SNOW IN THE WEST WED. MOIST WEST TO NORTHWEST
FLOW ALOFT SETS UP WED NIGHT THROUGH THURS NIGHT OVER WY. THIS WOULD
BRING A PROLONGED PERIOD OF LIGHT SNOW TO THE WESTERN MOUNTAINS AND
FAR WEST VALLEYS. BIGHORN MTS SHOULD ALSO SEE PERIODS OF SNOW IN
THIS FLOW. EAST OF THE DIVIDE THE BEST CHANCE OF SNOW LOOKS TO BE
THURS INTO THURS EVE BUT AMOUNTS LOOK SMALL AT THIS POINT. WILL SEE
HOW THINGS LOOK TONIGHT. UPPER RIDGE MOVES IN FOR FRIDAY PER THE
ECMWF MODEL WHILE THE GFS SHOWS NW FLOW AND POSSIBLE PRECIP OVER THE
MTS. FOR NOW WILL KEEP FORECAST UNCHANGED WITH LOW PRECIP CHANCES IN
THE MTS. ECMWF AND GFS MODELS DIFFER NEXT SAT AND SUN WITH NEXT
TROUGH. ECMWF SHOWS NEXT TROUGH SPLITTING AS IT MOVES TOWARD THE
INTERMOUNTAIN REGION. ECMWF WOULD KEEP A CHANCE OF SNOW FOR WESTERN
WY SAT AND SUN. THE GFS IS EVEN MORE SPLIT WITH THE FLOW WITH LESSER
IMPACT IN WESTERN WY. WILL SPLIT THE DIFFERENCE THAT FAR OUT AND A
CHANCE OF SNOW WILL BE IN THE FORECAST. TEMPS WILL BE A CHALLENGE
DURING THE EXTENDED DUE THE LATEST INCREASE IN SNOW COVER ACROSS
PARTS OF THE LOWER ELEVATIONS. WED LOOKS MILD WITH THE THERMAL RIDGE
MOVING ACROSS WY. THE USUAL PLACES WILL WARM WHILE SNOW COVERED
CENTRAL BASINS MAY NOT WARM MUCH. SLIGHTLY COOLER 700MB TEMPS THU
WOULD TRANSLATE INTO SLIGHTLY COOLER HIGHS THURS. GFS COOLER THAN
ECMWF WITH 700MB TEMPS FRI AND WILL BLEND MODELS FOR HIGHS
FRI...THUS SLIGHTLY MILDER HIGHS MOST PLACES. SLIGHTLY COOLER NEXT
SAT AND SUN WITH IMPENDING TROUGH MOVING INTO THE REGION.

&&

.AVIATION...
AREAS OF LIGHT SNOW WILL CONTINUE THIS MORNING ACROSS THE WIND RIVER
BASIN EAST INTO NATRONA COUNTY. KCPR WILL BE THE MOST IMPACTED WITH
A GOOD CHANCE FOR IFR CONDITIONS IN THE MORNING...WITH MAINLY MVFR
TO VFR EXPECTED FOR KRIW AND KLND.  THESE CONDITIONS WILL GRADUALLY
IMPROVE TODAY...WITH MOST AREAS IN FREMONT AND NATRONA COUNTY
BECOMING VFR BY LATE MORNING/ EARLY AFTERNOON. ELSEWHERE...MAINLY
VFR IS EXPECTED...BUT LOW CEILINGS BETWEEN 4-8 KFT IS EXPECTED
TODAY...WITH CLOUDS DISSIPATING LATE IN THE AFTERNOON/EVENING.  IN
ADDITION...SOME PATCHY FOG IS POSSIBLE THIS MORNING ACROSS THE UPPER
GREEN RIVER BASIN WHICH WOULD IMPACT KBPI AND KPNA.  A BETTER CHANCE
FOR WIDESPREAD FOG ACROSS VALLEYS AND BASINS WILL BE
TONIGHT...MAINLY AFTER 06Z MONDAY.

&&

.FIRE WEATHER...
SNOWFALL ACROSS CENTRAL AND EASTERN WYOMING WILL CONTINUE THIS
MORNING...WITH LIGHT SNOWFALL POSSIBLE THROUGH THE AFTERNOON
HOURS. SWEETWATER COUNTY MAY SEE WIND OF 10 TO 15 MPH TODAY...WITH
OTHER AREAS SEEING GENERALLY LIGHT WIND. THIS WILL HINDER SMOKE
DISPERSAL THROUGHOUT THE DAY. SMOKE DISPERSAL WILL STRUGGLE
FURTHER OVERNIGHT AND THROUGH THE NEXT COUPLE OF DAYS AS AN AREA
OF HIGH PRESSURE WORKS INTO THE AREA. MORNING INVERSIONS WILL BE
POSSIBLE MONDAY AND TUESDAY MORNINGS FOR FAVORED LOCATIONS...WITH
PATCHY FOG POSSIBLE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...TWB
SHORT TERM...BRANHAM
LONG TERM...AR
AVIATION...WM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Feb 21, 9:00 AM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
900 AM MST SUN FEB 21 2010

WYZ001>020-022>030-212200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
900 AM MST SUN FEB 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DECREASE ACROSS WEST CENTRAL WYOMING BY THIS AFTERNOON.
IN FACT...SOME SUNSHINE AND MELTING ROADS CAN BE EXPECTED BY MID
TO LATE AFTERNOON. CLEARING SKIES OVER THE REGION THIS EVENING WILL
BRING THE POSSIBILITY OF PATCHY FOG ACROSS CENTRAL AND SOUTHERN
WYOMING THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NO LONGER NECESSARY. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
February 21, 11:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Teton & Gros Ventre Mountains2010-02-2130MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208054.